Iowa, 2008

Flash Flooding and Damaging Winds in Iowa, July 7 to 8, 2008

July 7 to 8, 2008 · NWS DMX · 39 events in 16 counties and zones

A warm front lifted northeast across Iowa during the day on the 7th as a cold front approached from the northwest. The cold front reached northwest Iowa by the early morning hours of the 8th, however a shortwave lifted northeast across the state during the afternoon and evening of the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$575,000
Crop damage
$5,000
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm front lifted northeast across Iowa during the day on the 7th as a cold front approached from the northwest. The cold front reached northwest Iowa by the early morning hours of the 8th, however a shortwave lifted northeast across the state during the afternoon and evening of the 7th. The airmass became very unstable by the mid and late afternoon hours as temperatures warmed to the upper 80s to mid 90s and dewpoint temperatures warmed to the upper 60s to mid 70s. CAPE values rose to between 4000 and 6500 J/kg by late afternoon, and lifted indices fell to between -7 and -10 C. The environment was moderately sheared with 25 to 35 kts of shear available. The downdraft CAPE was quite high, and was between 800 and 1300 J/kg. A decent amount of CAPE was available, 300 to 500 J/kg, in the -10 to -30 C. layer of the atmosphere, however the freezing level was very high. Freezing levels ranged from 14,500 feet over northern Iowa to 16,000 feet over the south. With the high freezing level, there was a very deep warm cloud layer with precipitable water values in the 1.6 to 1.8 inch range. The threat for tornadoes with this system was minimal with LCL values around 1500 meters at the beginning of the event, and 2500 meters by early evening. Thunderstorms developed over north central into west central Iowa by the mid afternoon. Very heavy rain fell in north central Iowa where the storms intersected the warm front. Upwards of 4 inches fell in a 2 hour period, however no flooding was reported. As the event unfolded it became a high wind event. The downdraft CAPE was able to be realized with numerous gusts in the 60 to 70 MPH range. There were numerous reports of tree branches broken and several whole trees toppled. Winds of 70 MPH hit the Waterloo-Cedar Falls area. Tree and power line damage was extensive in the area. High winds in Boone County overturned a semi-tractor trailer. No injuries were reported however. Heavy rainfall became a problem, especially after sunset when the line of thunderstorms became stationary over southern Iowa. The heavy rain over the northern part of the state, such as the 2.44 inches that fell in Clarksville in Butler County, did not cause much in the way of flooding. Overnight, a large area of thunderstorms remained over the same areas of south central Iowa. Numerous reports of rain in the 4 to 6 inch range were received in the area with the heaviest rain occurring in the Appanoose and Davis County areas. The schoolnet site in Bloomfield reported 7.68 inches of rain, while the Centerville Schoolnet site reported 7.58 inches. A measured rainfall of 6.9 inches was received from southwest of the Bloomfield area for one of the heavier non-automated totals. Centerville received 6.13 inches from overnight rains as reported by the Cooperative Observer. Appanoose County had received heavy rainfall the day before, as did many of the surrounding areas. The heavy rainfall caused water to flow over may roads and even over a few state highways. Iowa Highway 5 was closed north of Marysville by high water for example. Water also covered U.S. Highway 34 near Albia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 7, 11:50 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 7, 11:50 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1250 PM CDT MON JUL 7 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
NUMEROUS LOW LEVEL BOUNDARIES STILL LINGERING OVER IOWA THIS MORNING
FROM PREVIOUS CONVECTION THOUGH THE SFC FLOW IS RATHER WEAK. WARM
FRONT MOVING NORTH AND NOW LOCATED NEAR INTERSTATE 80 SHOULD
CONTINUE TO LIFT INTO NORTHERN IOWA TODAY. THE RUC AND NAM BOTH
HANDLING THIS SCENARIO WELL WITH SFC AND 850 MB BOUNDARY LIFTING
NORTH EARLY THIS MORNING WITH GOOD CONVERGENCE ALONG THE BOUNDARY.
SECONDARY BRANCH OF THE LOW LEVEL JET ALSO FEEDING MOISTURE INTO THE
REGION AND FIRING STORMS NORTH OF HIGHWAY 30 WITH ENTIRE LINE
LIFTING NORTH. STORMS MAY PERCOLATE OVER NORTHERN IOWA ALL MORNING
THOUGH THE GREATER FOR STORMS WILL ARRIVE THIS AFTERNOON. MCV OVER
SOUTH CENTRAL NEBRASKA IS EXPECTED TO LIFT NORTHEAST THROUGH THE
FLOW THIS MORNING AND BEGIN TO OVERRIDE THE WARM FRONT BY THIS
AFTERNOON. STORMS THIS MORNING WILL BE PULSY WITH LACK OF OVERALL
SHEAR AND DESPITE BRIEF UPDRAFT INTENSIFICATIONS...HAIL HAS BEEN
DIFFICULT TO REALIZE AT THE SFC WITH STORMS NEAR VERTICAL AND HAIL
TRYING TO FALL THROUGH THE HEAVY RAIN CORE RESULTING IN ENHANCED
MELTING. SHEAR WILL HOWEVER BE INCREASING TODAY AHEAD OF THE
APPROACHING MCV WITH EFFECTIVE SHEAR VALUES AROUND 40 KTS SUGGESTING
A FEW SUPERCELLS WILL BE POSSIBLE. IN THIS HIGHER SHEAR
ENVIRONMENT...HAIL WILL BE EASIER TO PRODUCE WITH SIMILAR CORE
HEIGHTS THAT HAVE OCCURRED OVERNIGHT BECAUSE THE HAIL WILL BE
DISPLACED FROM THE HEAVY RAIN. NEAR UNIDIRECTIONAL SHEAR WILL
PROMOTE DAMAGING WIND POTENTIAL. AN ENHANCED TORNADIC THREAT ALSO
POSSIBLE THIS AFTERNOON AND EARLY EVENING WITH EFFECTIVE LOW LEVEL
HELICITY NEAR 200 M2/S2. AFTER EARLY POTENTIAL FOR
SUPERCELLS...STORMS LIKELY WILL CONGEAL INTO A LINEAR MCS WITH
POTENTIAL FOR A QUASI LINEAR (QLCS) TYPE EVENT AS LOW LEVEL SR
HELICITIES REMAIN HIGH.

ANY STORMS THAT DO DEVELOP TODAY AND TONIGHT WILL BE EFFICIENT RAIN
PRODUCERS AS HAS BEEN THE CASE THE PAST 24 HRS. A SEASONAL WARM
LAYER DEPTH NEAR 14 KFT...SLOW MOVING STORMS AND PWATS AOA 2 INCHES
WITH SUSTAINED MOISTURE ADVECTION WOULD SUGGEST THREAT FOR 2 TO 4
INCHES WITH LOCALLY HIGHER AMOUNTS REMAINS. WILL HOLD OFF ON ISSUING
HEADLINES THROUGH WITH MUCH OF THE AREA ESCAPING HEAVY RAINFALL ON
SUNDAY AND OVERNIGHT. LOCATIONS THAT DID RECEIVE HEAVY AMOUNTS THE
PAST 24 HOURS WERE ABLE TO HANDLE IT FAIRLY WELL WITH A FEW
EXCEPTIONS.

THE FRONTAL BOUNDARY WILL BE OVER SOUTHERN IOWA EARLY TUESDAY AND
WILL SLIDE SLOWLY SOUTH DURING THE DAY. A SECONDARY BOUNDARY IS
EXPECTED TO FOLLOW AND MOVE THROUGH LATE TUESDAY. STILL SOME
UNCERTAINTY ABOUT CONVECTIVE POTENTIAL TUESDAY NIGHT AND HAVE
MAINTAINED DRY FOR NOW BUT THIS MAY NEED TO BE REVISITED. NEXT
SYSTEM EXPECTED TO MOVE ACROSS THE NORTHERN PLAINS WED NIGHT AND
THURSDAY. THIS SYSTEM MAY CLIP NORTHERN IOWA WITH PRECIPITATION IF
IT DROPS FARTHER SOUTH THAN EXPECTED.

&&

.AVIATION...07/18Z
THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING IN
NORTHERN AND CENTRAL IOWA...MOVING SOUTHEASTWARD THROUGH
SOUTHEASTERN IOWA TONIGHT. THIS WILL RESULT IN PERIODS OF MVFR OR
LOWER CONDITIONS AT ALL OF OUR TERMINALS...PRIMARILY THROUGH LATE
AFTERNOON AT KFOD AND KMCW...DURING THE EVENING AT KALO KDMX...AND
TONIGHT AT KOTM. VFR CONDITIONS WILL PREVAIL AHEAD OF THE
TSTORMS...ESPECIALLY AT KALO...KDMX...AND KOTM...WITH ONLY A FEW
BRIEF MVFR CIGS AT THOSE TERMINALS THIS AFTERNOON. LATER TONIGHT
SOME MVFR CIGS WILL LINGER AT MOST TERMINALS BEHIND THE
STORMS...WITH THESE CLEARING OUT BY TOMORROW MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...LEE
PUBLIC...DONAVON
Hazardous weather outlook, Jul 7, 4:48 AM CST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
548 AM CDT MON JUL 7 2008

IAZ004>007-015>017-023>028-033>039-044>046-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
548 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. SCATTERED
THUNDERSTORMS ARE POSSIBLE THIS MORNING THEN BECOMING MORE
WIDESPREAD THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. AN
ISOLATED SEVERE STORM WITH NICKEL SIZED HAIL AND 60 MPH WINDS IS
POSSIBLE THIS MORNING. MORE SIGNIFICANT WEATHER IS EXPECTED THIS
AFTERNOON WHEN MORE INTENSE STORMS ARE ANTICIPATED TO DEVELOP.
GOLF BALL SIZED HAIL...65 MPH WINDS AND A FEW TORNADOES ARE ALL
POSSIBLE WITH THE ACTIVITY THIS AFTERNOON AND EVENING.

HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF THE AREA TODAY AND
INTO THIS EVENING. RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY
HIGHER AMOUNTS IS POSSIBLE AND MAY CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED
SEVERE STORM. ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THIS EVENING
ESPECIALLY BETWEEN 2 PM AND 8 PM. RAINFALL REPORTS WOULD BE
APPRECIATED DURING THIS TIME.

IAZ047>050-057>062-070>073-081-082-092-081100-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR-
548 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. ISOLATED THUNDERSTORMS
ARE POSSIBLE THIS MORNING THEN BECOMING MORE WIDESPREAD BY LATE AFTERNOON
AND CONTINUE INTO THE EVENING HOURS. AN ISOLATED SEVERE STORM
WITH NICKEL SIZED HAIL AND 60 MPH WINDS IS POSSIBLE THIS MORNING.
MORE SIGNIFICANT WEATHER IS EXPECTED THIS AFTERNOON WHEN MORE
INTENSE STORMS ARE ANTICIPATED TO DEVELOP. GOLF BALL SIZED
HAIL...65 MPH WINDS AND A FEW TORNADOES ARE ALL POSSIBLE WITH THE
ACTIVITY THIS AFTERNOON AND EVENING.

HEAVY RAINFALL IS EXPECTED ACROSS PROTONS OF THE AREA. RAINFALL
AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE
AND MAY CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED
SEVERE STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THIS EVENING
ESPECIALLY BETWEEN 4 PM AND MIDNIGHT. RAINFALL REPORTS WOULD BE
APPRECIATED DURING THIS TIME.

IAZ074-075-083>086-093>097-081100-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
548 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT. THUNDERSTORMS
WILL DEVELOP TO THE NORTHWEST THIS AFTERNOON THEN MOVE SOUTHEAST
INTO THE REGION THIS EVENING. QUARTER SIZED HAIL AND 65 MPH WINDS
ARE THE PRIMARY THREATS ALONG WITH AN ISOLATED TORNADO.

HEAVY RAINFALL IS EXPECTED ACROSS PROTONS OF THE AREA. RAINFALL
AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE
AND MAY CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK FOR SEVERE STORMS CONTINUES ON TUESDAY FEW THUNDERSTORMS
ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED SEVERE STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT BETWEEN 7 PM AND 3 AM
AND AGAIN TUESDAY AFTERNOON.

DONAVON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 13 flash flood, 3 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Worth

When
July 7, 12:55 PM CST
Where
Worth County, 1.66 mi ENE of Deer Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.490, -93.100

Thunderstorm Wind, Worth

When
July 7, 1:00 PM CST
Where
Worth County, 0.69 mi N of Manly
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.290, -93.200

Several 5 to 8 inch diameter tree limbs down.

Thunderstorm Wind, Worth

When
July 7, 1:33 PM CST
Where
Worth County, 2.3 mi SSW of Grafton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.300, -93.090

Numerous large tree limbs down of greater than 6 inches in diameter.

Heavy Rain, Butler

When
July 7, 3:20 PM CST to 4:50 PM CST
Where
Butler County, Clarksville
Reported by
Trained Spotter
Coordinates
42.780, -92.670

Rainfall in the past hour and one half was 2.44 inches.

Thunderstorm Wind, Greene

When
July 7, 3:43 PM CST
Where
Greene County, 1.38 mi S of Churdan
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.150, -94.480

High winds downed trees.

Thunderstorm Wind, Webster

When
July 7, 4:00 PM CST
Where
Webster County, 3.65 mi E of Lanyon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.220, -94.110

Two inch diameter tree limbs were broken. One and a half foot diameter tree snapped.

Thunderstorm Wind, Boone

When
July 7, 4:06 PM CST
Where
Boone County, 0.86 mi SW of Boxholm
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.170, -94.110

A semi-tractor trailer was overturned with no injuries reported.

Thunderstorm Wind, Boone

When
July 7, 4:15 PM CST
Where
Boone County, 0.86 mi SE of Pilot Mound
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.160, -94.010

Four to five inch diameter tree branches downed.

Thunderstorm Wind, Franklin

When
July 7, 4:33 PM CST
Where
Franklin County, 5.46 mi SSE of Bradford
Measured
56 kt (64 mph) measured gust
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
42.560, -93.200

Thunderstorm Wind, Bremer

When
July 7, 4:42 PM CST
Where
Bremer County, 0.86 mi SW of Plainfield
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
42.840, -92.540

Numerous tree branches down with 0.92 inches of rain in the past 10 minutes.

Thunderstorm Wind, Bremer

When
July 7, 4:44 PM CST to 4:59 PM CST
Where
Bremer County, 0.51 mi E of Waverly
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.730, -92.470

Whole trees in motion with intermittent strong gusts for the past 15 minutes.

Thunderstorm Wind, Butler

When
July 7, 4:50 PM CST
Where
Butler County, Clarksville
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.780, -92.670

Four large trees were downed.

Thunderstorm Wind, Butler

When
July 7, 5:00 PM CST
Where
Butler County, Clarksville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.780, -92.670

Trees and power lines down in the city.

Thunderstorm Wind, Butler

When
July 7, 5:00 PM CST
Where
Butler County, 0.69 mi S of Shell Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.710, -92.580

Tree damage with one falling on the roof of a house.

Thunderstorm Wind, Bremer

When
July 7, 5:10 PM CST
Where
Bremer County, 0.51 mi E of Waverly
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.730, -92.470

One quarter inch diameter hail occurred with the wind as well.

Thunderstorm Wind, Franklin

When
July 7, 5:20 PM CST
Where
Franklin County, 2.81 mi S of Faulkner
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.580, -93.090

Several tree branches, some up to 12 inches in diameter, were downed.

Thunderstorm Wind, Grundy

When
July 7, 5:39 PM CST
Where
Grundy County, 0.69 mi S of Grundy Center
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.360, -92.770

Four to five inch diameter tree limbs down in Grundy Center.

Thunderstorm Wind, Black Hawk

When
July 7, 6:00 PM CST
Where
Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
Measured
59 kt (68 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
42.560, -92.400

Thunderstorm Wind, Black Hawk

When
July 7, 6:01 PM CST
Where
Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
Measured
61 kt (70 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
42.560, -92.400

Thunderstorm Wind, Black Hawk

When
July 7, 6:03 PM CST
Where
Black Hawk County, 0.79 mi NNW of Cedar Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.531, -92.456

Trees were downed at 9th and college.

Thunderstorm Wind, Black Hawk

When
July 7, 6:05 PM CST
Where
Black Hawk County, 0.69 mi S of Waterloo
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.490, -92.350

Several large trees and numerous large branches were down along Highway 63 in the southern section of Waterloo.

Thunderstorm Wind, Black Hawk

When
July 7, 6:12 PM CST
Where
Black Hawk County, Cedar Falls
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
County Official
Coordinates
42.520, -92.450

Numerous trees were downed by high winds in the town of Cedar Falls.

Thunderstorm Wind, Tama

When
July 7, 6:35 PM CST
Where
Tama County, 0.69 mi S of Toledo
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.990, -92.580

Trees were blown down in Toledo.

Thunderstorm Wind, Cass

When
July 7, 8:30 PM CST
Where
Cass County, 0.52 mi E of Atlantic
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.400, -95.010

Numerous large tree limbs and branches were downed. One metal building was destroyed just north of Highway 6 and Ash.

Heavy Rain, Davis

When
July 7, 11:00 PM CST to July 8, 6:00 AM CST
Where
Davis County, 3 mi SW of Bloomfield
Reported by
Public
Coordinates
40.719, -92.460

Rainfall from the overnight storms was 6.9 inches.

Heavy Rain, Appanoose

When
July 7, 11:00 PM CST to July 8, 6:00 AM CST
Where
Appanoose County, 0.7 mi NW of Centerville
Reported by
CoCoRaHS
Coordinates
40.737, -92.879

Rainfall from the overnight storms was 6.13 inches.

Flash Flood, Appanoose

When
July 7, 11:35 PM CST to July 8, 6:15 AM CST
Where
Appanoose County, 0.52 mi E of Centerville to 1.58 mi NE of Centerville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.730, -92.860

Water was reported over Highway 2.

Flash Flood, Appanoose

When
July 8, 12:00 AM CST to 6:15 AM CST
Where
Appanoose County, 2.95 mi W of Sharon to 2.79 mi ESE of Sharon
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.736, -92.756

Water was over Highway 2 at two locations...one to two miles west of the intersection with County Road T61.

Flash Flood, Monroe

When
July 8, 12:00 AM CST to 6:00 AM CST
Where
Monroe County, 1.04 mi E of Albia to 0.45 mi NNW of Maxon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.030, -92.800

A car stalled in the water at a low lying bridge underpass just north of town.

Flash Flood, Monroe

When
July 8, 12:20 AM CST to 6:00 AM CST
Where
Monroe County, 1.88 mi W of Melrose to 0.68 mi WNW of Melrose
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
40.969, -93.066

Substantial street flooding was reported.

Flash Flood, Warren

When
July 8, 12:30 AM CST to 4:19 AM CST
Where
Warren County, 1.35 mi SSW of Indianola to 1.45 mi SW of Indianola
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.352, -93.579

High water from a rising creek was threatening numerous trailer homes at a trailer court in the south part of Indianola.

Flash Flood, Marion

When
July 8, 12:40 AM CST to 6:00 AM CST
Where
Marion County, 3.79 mi SSW of Attica to 3.45 mi SSW of Attica
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.180, -93.050

Water was over the road at the intersection of 140th Ave and Vermont.

Flash Flood, Marion

When
July 8, 1:00 AM CST to 6:00 AM CST
Where
Marion County, 2.32 mi SSW of Melcher to 2.81 mi SW of Melcher
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.190, -93.250

Water was over County road S45.

Flash Flood, Marion

When
July 8, 1:00 AM CST to 6:00 AM CST
Where
Marion County, 3.45 mi N of Newbern to 2.48 mi N of Newbern
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.230, -93.320

Many roads were covered by water in the area. Rainfall was measured at 5.5 inches through 0600 CST.

Flash Flood, Monroe

When
July 8, 1:00 AM CST to 6:00 AM CST
Where
Monroe County, 2.95 mi SSE of Avery to 3.11 mi SE of Avery
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.030, -92.710

Water from nearby creek was covering old Highway 34.

Flash Flood, Davis

When
July 8, 2:00 AM CST to 6:15 AM CST
Where
Davis County, 0.61 mi WSW of Bloomfield to 0.78 mi NNW of Bloomfield
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
40.746, -92.430

One to three feet of water covered the streets.

Flash Flood, Monroe

When
July 8, 2:00 AM CST to 6:00 AM CST
Where
Monroe County, 1.17 mi WSW of Selection to 1.37 mi SW of Hocking
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
40.962, -92.800

Gravel road 637th trail was damaged, rutted, and partially washed out by heavy rain. Overnight total was 4.25 inches.

Flash Flood, Davis

When
July 8, 2:20 AM CST to 6:15 AM CST
Where
Davis County, 2.89 mi NE of Steuben to 3.08 mi ENE of Steuben
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.745, -92.336

Water from the Fox River covered parts of County road J40.

Flash Flood, Marion

When
July 8, 4:30 AM CST to 6:00 AM CST
Where
Marion County, 1.04 mi E of Marysville to 0.72 mi NNE of Marysville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.180, -92.950

Highway 5 was closed due to the North Cedar River flowing over the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100781, 100780, 100779, 100722, 100775, 100778, 100758, 100757, 100774, 100759, 100762, 100768, 100765, 100767, 100763, 100773, 100776, 100755, 100756, 100752, 100754, 100753, 100777, 100772, 100724, 100725, 100737, 100738, 100747, 100746, 100750, 100742, 100741, 100743, 100745, 100740, 100749, 100739, 100744.